Alert archive / Oklahoma / Tornado Warnings in 2020
Tornado Warning 67, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at May 16, 2020, 5:12 PM CDT for McCurtain County, Oklahoma. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2020, 5:12 PM CDT (22:12 UTC)
- Expired
- May 16, 2020, 6:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County McCurtain County, OK
The radar
The Shreveport radar (KSHV), 162 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 5:20 PM CDT | TORNADO | 2 W Tom, OK | SURVEY INDICATES THE EF-0 TORNADO WITH MAXIMUM WINDS OF 70 MPH BRIEFLY TOUCHED DOWN ON MUDLINE RD. ONLY A COUPLE OF LARGE TREE BRANCHES WERE BROKEN AS IT CROSSED THE ROAD. THE PATH LENGTH WAS 0.13 MILES AND PATH WIDTH 20 YARDS. |
| May 16, 5:20 PM CDT | TORNADO | 2 W Tom, OK | REPORT OF TORNADO ON THE GROUND ON JASPER HOLLOW ROAD NEAR THE TOM COMMUNITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 3:27 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 10.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
695
WFUS54 KSHV 162212
TORSHV
OKC089-162300-
/O.NEW.KSHV.TO.W.0067.200516T2212Z-200516T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
512 PM CDT Sat May 16 2020
The National Weather Service in Shreveport has issued a
* Tornado Warning for...
Southeastern McCurtain County in southeastern Oklahoma...
* Until 600 PM CDT.
* At 512 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southwest of Arkinda, or 10 miles west of
Foreman, moving northwest at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern McCurtain County, including the following locations...
Haworth and Tom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3370 9452 3368 9458 3379 9480 3389 9464
TIME...MOT...LOC 2212Z 134DEG 16KT 3370 9457
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
132 follow-up statements
225
WWUS54 KSHV 162232
SVSSHV
Severe Weather Statement
National Weather Service Shreveport LA
532 PM CDT Sat May 16 2020
OKC089-162300-
/O.CON.KSHV.TO.W.0067.000000T0000Z-200516T2300Z/
McCurtain OK-
532 PM CDT Sat May 16 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTHEASTERN MCCURTAIN COUNTY...
At 532 PM CDT, a confirmed tornado was located 10 miles west of
Arkinda, or just northwest of Tom, moving northwest at 20 mph.
HAZARD...Damaging tornado.
SOURCE...Emergency management confirmed tornado. At 5:25 PM,
Emergency Management confirmed a tornado on the ground on
Jasper Hollow Road in the community of Tom.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Haworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3376 9456 3371 9464 3379 9480 3389 9464
TIME...MOT...LOC 2231Z 134DEG 16KT 3376 9464
TORNADO...OBSERVED
HAIL...0.00IN
$$
15819
WWUS54 KSHV 162249
SVSSHV
Severe Weather Statement
National Weather Service Shreveport LA
549 PM CDT Sat May 16 2020
OKC089-162300-
/O.CON.KSHV.TO.W.0067.000000T0000Z-200516T2300Z/
McCurtain OK-
549 PM CDT Sat May 16 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR SOUTH
CENTRAL MCCURTAIN COUNTY...
At 549 PM CDT, a confirmed tornado was located 9 miles southeast of
Idabel, or 19 miles west of Foreman, moving northwest at 15 mph.
HAZARD...Damaging tornado.
SOURCE...Emergency management confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Haworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3380 9464 3375 9471 3379 9480 3387 9467
TIME...MOT...LOC 2249Z 129DEG 15KT 3381 9471
TORNADO...OBSERVED
HAIL...0.00IN
$$
13What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 16, 4:52 PM CDT, 20 minutes earlier.
Area forecast discussion, May 16, 4:52 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
452 PM CDT Sat May 16 2020
.UPDATE...
A quick update to include Tornado Watch 191 for the northern half
of the region through 9 PM this evening along with a Flash Flood
Watch for much of the same area including the northern half of NE
Texas, SW Arkansas, and the adjacent parishes in extreme northern
Louisiana. The Flash Flood Watch is in effect through 7 AM Sunday.
/19/
&&
.PREV DISCUSSION... /issued 313 PM CDT Sat May 16 2020/
SHORT TERM.../Tonight through Sunday Night/
Convection has increased significantly this afternoon as heating
influences have helped destabilize the atmosphere with an upper
trough pivoting eastward into the region, allowing for steeper
lapse rates aloft and more upscale growth of these thunderstorms.
Our biggest concern this afternoon is with some weakly rotating
storms and possible brief spin-up tornadoes with a few tornado
warnings having already been issued thus far. Favorable conditions
will continue through the remainder of the afternoon and into the
early evening hours as a sfc low continues to drift eastward into
the region, providing for modest low-level shear with 0-1km shear
values near 200 m2/s2. Aside from the tornado potential, we also
continue to monitor rain rates across NE Texas and SE Oklahoma
where the heaviest rainfall has occurred so far this afternoon.
Training storms haven't really been an issue up to this point, but
still cannot rule out some brief heavy rainfall that could produce
isolated areas of localized flooding. However, it doesn't appear
that a Flash Flood Watch is needed at the moment but this threat
will continue to be closely monitored over the next several hours.
Through tonight, look for convection to continue spreading farther
north and east as the upper trough swings overhead along with the
associated low pressure center aloft and at the sfc. Therefore,
have maintained high PoPs areawide through the overnight period
with temperatures gradually cooling back down into the 60s. Rain
chances will remain quite high for much of the region on through
Sunday before convection gradually begins to diminish from west to
east late in the day through Sunday night. Temperatures will range
from the upper 70s to near 80 degrees for highs on Sunday before
cooling back into the 60s again overnight as clouds clear from the
NW to SE. Cool NW winds will prevail through Sunday night and help
push temperatures even cooler across our northern zones with mid
to upper 50s expected by early Monday morning.
/19/
LONG TERM.../Monday through Saturday Night/
By the start of the upcoming work week, our current upper level
trough will be well east of our region and will eventually be
absorbed by a vigorous upper level trough that will become cut off
from the westerlies as it moves southward from the Ohio Valley into
the Tenn Valley by Tue with the trough moving very little into Thu.
On the backside of this trough will be an expansive ridge of high
pressure in the upper levels that will extend as far south as the
Mexican Plateau and as far north as the Upper Plains into the Great
Lakes. This trough will have a warming influence across our region
with highs in the 80s through much of the upcoming week but a drying
influence as well.
Some medium range members are trying to suggest pops increasing
again as we head into the late week and upcoming weekend and while
that may very well be the case, will stay close to the NBM which is
taking its cues from the drier ECMWF and CMC suggesting a stronger
upper ridge in place across the Southern Plains/Lower Miss Valley
through at least Sat of next week.
13
PREV DISCUSSION... /issued 119 PM CDT Sat May 16 2020/
AVIATION...
For the 16/18Z TAF period, mostly MVFR cigs are currently observed
at our area terminals this afternoon with this extensive low cloud
cover expanding north and east ahead of an upper trough and closed
low across East Texas. Expect showers and thunderstorms to become
more numerous this afternoon and through this evening as the upper
trough and the center of the low shift farther east into the area.
Showers will continue through much of Sunday morning with embedded
thunderstorms still possible as the trough moves directly overhead
and winds begin to veer more W/NW as the sfc low shifts eastward.
Wind speeds will vary through the period, generally ranging from
5-15 kts with some higher gusts near 20kts possible. Cigs will be
slow to improve behind the trough and passing low with IFR/MVFR
conditions likely prevailing through the remainder of the period.
/19/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 65 79 63 83 / 90 70 10 10
MLU 67 78 63 82 / 80 80 30 10
DEQ 63 81 57 82 / 90 50 10 0
TXK 64 79 60 81 / 90 60 10 0
ELD 65 78 60 82 / 90 80 10 0
TYR 64 80 61 83 / 90 40 10 0
GGG 65 80 61 84 / 90 60 10 0
LFK 66 81 63 86 / 60 50 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Sunday morning for ARZ050-051-059>061-
070>072.
LA...Flash Flood Watch through Sunday morning for LAZ001>004.
OK...Flash Flood Watch through Sunday morning for OKZ077.
TX...Flash Flood Watch through Sunday morning for TXZ096-097-108>112-
124>126-136>138.
&&
19/13Hazardous weather outlook, May 16, 5:24 AM CDT, 11 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 524 AM CDT Sat May 16 2020 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-171030- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 524 AM CDT Sat May 16 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Thunderstorms will increase across the region today and tonight. Although widespread severe weather is not expected, a few isolated severe thunderstorms with damaging winds and large hail cannot be ruled out. In addition, pockets of heavy rainfall will also be possible today and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Coverage of thunderstorms will diminish Sunday before moving east of our region by Sunday night. Otherwise, some chances for thunderstorms may return late in the work week. However, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters should not be needed through tonight. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 12
In the hours before
Special weather statement, May 16, 1:18 PM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Shreveport LA
118 PM CDT Sat May 16 2020
TXZ108-161900-
Franklin TX-
118 PM CDT Sat May 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL 200
PM CDT...
At 118 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mount Vernon, or 13 miles south of Hagansport, moving northwest at 20
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Hagansport, Mount Vernon and Purley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3338 9530 3337 9528 3338 9527 3337 9526
3337 9523 3321 9512 3315 9513 3306 9526
3311 9531 3337 9531
TIME...MOT...LOC 1818Z 143DEG 19KT 3316 9523
13Special weather statement, May 16, 2:07 PM CDT, 3 hours 5 minutes before
Special Weather Statement National Weather Service Shreveport LA 207 PM CDT Sat May 16 2020 TXZ097-112-162000- Cass TX-Bowie TX- 207 PM CDT Sat May 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CASS AND SOUTHWESTERN BOWIE COUNTIES UNTIL 300 PM CDT... At 207 PM CDT, Doppler radar was tracking a strong thunderstorm near Maud, or 14 miles south of New Boston, moving northwest at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Dalby Springs, Bryans Mill and Spring Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3326 9432 3319 9442 3337 9472 3350 9452 TIME...MOT...LOC 1907Z 138DEG 25KT 3325 9440 13
Special weather statement, May 16, 2:08 PM CDT, 3 hours 4 minutes before
Special Weather Statement National Weather Service Shreveport LA 208 PM CDT Sat May 16 2020 TXZ097-112-162000- Cass TX-Bowie TX- 208 PM CDT Sat May 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS AND SOUTH CENTRAL BOWIE COUNTIES UNTIL 300 PM CDT... At 208 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Linden, or 10 miles west of Atlanta, moving northwest at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Douglassville, Bryans Mill, Spring Hill and Red Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3314 9426 3308 9434 3328 9466 3343 9446 TIME...MOT...LOC 1908Z 138DEG 25KT 3313 9434 13
Local storm report, May 16, 3:43 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
343 PM CDT SAT MAY 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM TORNADO 5 SE REDWATER 33.31N 94.20W
05/16/2020 BOWIE TX OTHER FEDERAL
GAME WARDEN REPORTS LARGE TORNADO ON LAKE
WRIGHT PATMAN.
&&
ASSpecial weather statement, May 16, 4:16 PM CDT, 56 minutes before
Special Weather Statement National Weather Service Shreveport LA 416 PM CDT Sat May 16 2020 ARZ071-072-LAZ003-004-162200- Lafayette AR-Columbia AR-Claiborne LA-Webster LA- 416 PM CDT Sat May 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAFAYETTE AND SOUTHWESTERN COLUMBIA COUNTIES...NORTHWESTERN WEBSTER AND NORTHWESTERN CLAIBORNE PARISHES UNTIL 500 PM CDT... At 416 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Cotton Valley, or 12 miles north of Minden, moving north at 30 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Springhill, Cullen, Cotton Valley, Sarepta, Taylor, Shongaloo, Bussey, Macedonia, Welcome, Evergreen, Leton, Walkerville, State Line and Horsehead. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 900 PM CDT for southwestern Arkansas...and northwestern Louisiana. LAT...LON 3270 9335 3313 9358 3322 9328 3275 9315 TIME...MOT...LOC 2116Z 161DEG 24KT 3280 9328 20
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 2:33 PM CDT | Tornado Warning | SHV | McCurtain | 42 min |
| May 16, 3:10 PM CDT | Tornado Warning | SHV | McCurtain | 50 min |
| May 16, 3:11 PM CDT | Tornado Warning | SHV | McCurtain | 49 min |
| May 16, 3:44 PM CDT | Tornado Warning | SHV | McCurtain | 46 min |
| May 16, 3:47 PM CDT | Tornado Warning | SHV | McCurtain | 43 min |
| May 16, 4:23 PM CDT | Tornado Warning | SHV | McCurtain | 52 min |
| May 16, 4:37 PM CDT | Flash Flood Watch | SHV | McCurtain | 14 hr |
| May 16, 4:37 PM CDT | Tornado Warning | SHV | McCurtain | 38 min |
| May 16, 5:42 PM CDT | Flash Flood Warning | SHV | McCurtain | 4 hr |
| May 16, 6:36 PM CDT | Flash Flood Warning | SHV | McCurtain | 3 hr |
Nearby
Tornado Warnings in Oklahoma, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.